Hail, Hempstead
- When
- May 20, 8:33 AM CST
- Where
- Hempstead County, 0.58 mi E of Hope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.670, -93.590
Hail was reported at the Hope radio station.
The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The storm environment for May 20th involved a very unstable atmosphere, especially across the northern third of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The atmosphere was weakly capped which resulted in the development of scattered severe thunderstorms across the region. An upper level disturbance moved across the region as well and with cold temperatures aloft resulting in steep mid level lapse rates...a majority of the storms produced large hail. High shear was also in place in the mid and lower levels of the atmosphere which provided a wind threat as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 4:00 AM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 500 AM CDT FRI MAY 20 2011 .DISCUSSION... WARM AND MUGGY THIS MORNING WITH TEMPERATURES RANGING ALL THROUGH THE 70S FROM RIGHT AT 70 IN RUSTON...TO UPPER 70S IN A FEW SPOTS. SKIES ARE MOSTLY CLOUDY TO CLOUDY WITH A PEPPERING OF LIGHT SHOWERS AND DRIZZLE OVER EAST TEXAS. THE WATER VAPOR SHOWS A MID LEVEL DRY POCKET NOW JUST PAST AUSTIN AND NEAR WACO TX...LIFTING THE AIR OUT AHEAD. CLOUDS SHOWING SOME ENHANCEMENT IN INFRA RED CHANNEL. OVERNIGHT...THIS FEATURE HAS HAD SOME EASTWARD MOVEMENT...BUT NOW LOOKS TO BE STUCK UNDER THE NEG TILTING RIDGE OVER THE MIDWEST U.S. BASED ON LAST NIGHT SOUNDING WE HAVE A DECENT CAP AND THIS IS PROBABLY BEING ERODED BY THIS FEATURE...JUST NOT MUCH MOISTURE ABOVE 750 MB. WE ARE AWAITING THIS MORNING/S SOUNDING FOR SURE. LITTLE CHANGE TO POPS IN THE SHORT TERM...WHIT HPC QPF LOADED INTO THE GRIDS. SPC HAS KEEP A SLIGHT RISK OVER NE TX AND SW ARK FOR TODAY AND TONIGHT WITH SMALL POCKETS...ONE OF WHICH RESIDES RIGHT OVER THE HEART OF THE CWA FOR TOMORROW. WIND DAMAGE MOST LIKELY EVENTS FROM ANY BOWS...AND PERHAPS SOME LOCALIZED FLOODING. MODELS KEEP SOUTHERLY WINDS GOING FOR DAYS SO WITH NO REAL BOUNDARY AND THE UPPER TROUGH HOLDING POSITION...WE/LL HAVE TO WAIT UNTIL LATER FOR COOL POOLS FROM CONVECTION TO OUR WEST TO HELP INITIATE NEW DEVELOPMENT. OVERNIGHT...THE LINEAR EVOLUTION WAS SEEN TO DEVELOP WITH THE LOW LEVEL JET OVER OK AND PARTS OF TEXAS MAINLY ALONG THE DRY LINE. THIS LINEARITY WILL CONTINUE TO BREAK UP WITH HEATING AND THEN REESTABLISH AGAIN TONIGHT...PROBABLY RIGHT IN OUR WESTERN ZONES. AS THE UPPER TROUGH HOLDS POSITION AND TILTS WE WILL SEE THIS DIFFICULT FORECAST REMAIN FOR THE SHORT TERM. MODELS STILL LOOKING AT A SHIFT IN THE UPPER WINDS BEYOND MIDWEEK AS A SURFACE FRONT DRIFTS IN FROM THE WEST. UNTIL THEN...WE KEEP IN AND OUT CHANCE POPS...WITH MORE LIKELY POCKETS PERHAPS IN THE OFFING AS NEW MODEL RUNS WORK THINGS OUT. WE ARE NOT FAR FROM MAV/MEX GUIDANCE ANYWHERE IN THE NEXT WEEK. /24/ && .AVIATION... MVFR CIGS ARE BEING OBSERVED AT THE EAST TEXAS TERMINALS THIS MORNING...WHILE VFR IS THE PREVAILING FLIGHT CATEGORY AT THE LA AND AR TERMINALS. MVFR CIGS MAY SPREAD INTO TXK AND SHV BY DAYBREAK...BUT VFR SHOULD BE THE PREVAILING FLIGHT CATEGORY AFTER 17Z. RADAR IS INDICATING ISOLATED SHOWER ACTIVITY ACROSS PARTS OF EAST TEXAS AND SE OKLAHOMA THIS MORNING. THIS ACTIVITY IS EXPECTED TO INCREASE LATER TODAY...WITH TSRA ACTIVITY MOVING INTO THE AREA AFTER 18Z. THE EAST TEXAS TERMINALS WILL HAVE THE BEST CHANCE FOR SEEING TEMPO TSRA ACTIVITY...WITH TSRA ACTIVITY MOVING INTO NW LA AND SW AR AS WE APPROACH THE 00Z ISSUANCE. /11/ && .PRELIMINARY POINT TEMPS/POPS... SHV 87 73 87 71 89 / 40 40 30 20 20 MLU 88 72 88 71 89 / 30 30 20 20 20 DEQ 82 67 82 67 84 / 60 60 30 30 30 TXK 84 70 85 71 88 / 60 50 30 30 30 ELD 84 69 86 69 88 / 40 40 30 20 30 TYR 85 72 85 72 88 / 60 60 30 30 20 GGG 86 73 85 71 89 / 60 50 30 30 20 LFK 89 73 89 72 90 / 40 40 30 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 630 AM CDT FRI MAY 20 2011 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138- 149-150-211130- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK- 630 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OKLAHOMA...NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER TODAY AND ON THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS WILL BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL BEING THE PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT. IN ADDITION...HEAVY RAINFALL MAY LEAD TO AREAS OF ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A GREATER THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167- 211130- NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER- CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 630 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND FOR DEEP EAST TEXAS AND PORTIONS OF NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND THROUGH THE OVERNIGHT HOURS. GUSTY WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. 24
The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 14:33 UTC.
2 hail. Local standard time, as filed.
Hail was reported at the Hope radio station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297704, 297705.